Most people who take Klonopin (clonazepam) have no side effects or mild side effects that go away with no lasting harm. But a few people have serious reactions. Here's a list of symptoms that may be the start of one of these problems. If you notice any of these symptoms, call the doctor right away:
One of the great dangers in using medications like Klonopin is the tendency to increase the dose as tolerance develops. To a certain extent, dosage increases may be necessary, but adverse effects may be increased more than seizure control. If the dosage is increased gradually over a long period, subtle changes in personality (such as irritability, depression, or decreased motivation) or problems such as impaired memory may go unnoticed or be considered natural for that person.
High doses sometimes are prescribed, especially for those with developmental disabilities. Problems with thinking and behavior may be the result. If the dose has been increased gradually over many months or years, it can be hard to separate the effects of the Klonopin (or other benzodiazepines) from the effects of other medications, seizures, and other neurological and psychological disorders.
An important concern when people with epilepsy take Klonopin or other benzodiazepines is the risk that seizures will become more frequent or more severe if the medicine is reduced or stopped. The longer the person has been taking Klonopin and the higher the dosage, the greater the tolerance and therefore the higher the risk of worsening seizure control. Even small, gradual dose reductions can temporarily increase seizure activity, but the long-term decrease in effects like drowsiness and depression often makes the change worthwhile.
Also, sometimes Klonopin makes people feel sleepy or uncoordinated. If you've just started taking Klonopin or have just had your dosage increased, especially if you tend to be sensitive to medications, be careful when doing things that could be dangerous until you know how it will affect you.
Finally, Klonopin and other benzodiazepines are the medicines that are most likely to cause psychological dependence. When someone takes a benzodiazepine at a certain dosage for more than 2 to 4 weeks, the body (or specifically, the brain's receptors for the neurotransmitter GABA) becomes accustomed to it. Then if a dose is missed or reduced, a withdrawal process starts and the person experiences:
Reviewed February 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
Welcome to the Wiki. This space is created for epilepsy.com members to share their own experiences and expertise to help refine and expand the discussion around important topics.
No members have yet contributed to this topic. If you are not yet an epilepsy.com member, register today to get started on this Wiki topic and the many other advantages of being a member. If you are a member and wish to be the first to edit this Wiki topic, please make sure to login, then click on the orange "Start Wiki" button at the top of this page. Or, learn more about Wikis.
New - can side effects worsen or get better over time with Keppra
Created by at3/6/08 - 1:03 pm|16 Comments
Living with Seizures versus side effects of medication?
Created by at1/15/08 - 6:00 am|3 Comments